San Francisco health officials are warning residents about dangerous, counterfeit pills circulating city streets under the name “Xanax.”
Between Oct. 15 and 17, three adults under 40 were hospitalized after ingesting a pill inscribed and sold as “Xanax,” according to the San Francisco Department of Public Health. The pills all contained fentanyl, a potent, short-acting opioid that lead to overdose and death.
All three patients suffered complications of an opioid overdose, including sedation, weakness, muscle breakdown and fluid in the lungs. Two were listed as critically ill.
A fourth person in possession of the same pill was found dead.
All of the pills contained fentanyl and one had etizolam as well. It’s unknown where the pills came from.
“We know there is a dangerous counterfeit drug being sold on the street as ‘Xanax,’ and people should be very careful and avoid the risk of overdose and death,” Dr. Tomás Aragón, San Francisco’s health officer, said in a statement. “Under no circumstances should you accept medication from someone else, or purchase prescription medicine on the street.”
Local physicians were alerted about the fake “Xanax” by the Health Department on Thursday. Those who purchase prescription drugs on the street or who are exposed to opioids are urged to have access to naloxone, a short-acting opioid antagonist, to combat an overdose.
Fentanyl was also a source of overdoses over the summer among people who tried to buy heroin, but received fentanyl instead. Health officials don’t know whether the incidents are linked.
Anyone with questions regarding overdoses or symptoms after ingesting a pill may contact the California Poison Control Center at (800) 222-1222 .FentanylHeroinnaloxoneopioidoverdoseSan Francisco Health DepartmentXanax